News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Colon and Rectal Cancers

Question: Constipation, Laxatives and After Bloating


 Scomth - Thu Dec 10, 2009 5:53 pm

I recently felt constipated for now apparent reason. I am a 38 year old male. I have not taken laxatives before but decided to try them. Tuesday i took 3 Magnesium type laxatives and after nothing worked i took 1 ex lax. After no results i took another Wednesday morning. At about noon when it was apparent nothing was working i went to a family doctor and he prescribed Bisacodyl. I was told to take 4 right away and 4 4 hours later. I went a little in the evening and at 530am that morning.Both times very violently and basically pure Diarrhea. This i expected. Here it is Thursday evening and i am feeling kind of bloated and my stomach is a little crampy. The last time i went to the bathroom was about 3 hours ago. I guess my question is that is this to be expected from the 15 or so laxatives i have taken in the last 36 hours or is this a sign of another problem? If it is normal how long till this goes away and when should i get worried? I have only drank liquids and soup as i am scared to eat as my stomach feels very weird. Should i be drinking and eating soups or should i eat as i normally do?
Thank you in advance to for your answers.
 Dr.M.Aroon kamath - Sat Dec 12, 2009 4:28 am

User avatar Hi,
Firstly you need not be excessively worried, as this seems to be the first episode of constipation (however, it is good to be concerned).

Laxatives do not work the same way in all people.Have you been experiencing contipation prior to this episode or perhaps constipation alternating with diarrhea?

When one passes watery stool following intake of laxatives,it may mean either that
- there was no formed stool in the colon or
- there could be 'spurious' diarrhea. This is due to very hard stool blocking some part of the colon causing an obstruction of sorts and the fluid trapped 'above' (proximal to) this level evacuates following laxative use and the hard stool remains as it is.

It may not be a bad idea to get examined by a doctor who will then be able to guide you better.

Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here